Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Goodland, KS

May 9, 2017Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2017, 4:42 PM MDT for Kit Carson County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2017, 4:42 PM MDT (22:42 UTC)
Expired
May 9, 2017, 5:30 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:30 PM MDTHAIL 110 S Burlington, CODELAYED REPORT. ESTIMATED PEA TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS53 KGLD 092242
SVRGLD
COC063-092330-
/O.NEW.KGLD.SV.W.0018.170509T2242Z-170509T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
442 PM MDT TUE MAY 9 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kit Carson County in east central Colorado...

* Until 530 PM MDT

* At 441 PM MDT, a severe thunderstorm was located 14 miles south of
  Bethune, or 17 miles southeast of Stratton, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 448.
 Highway 385 between mile markers 172 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3937 10249 3934 10206 3905 10230 3904 10258
TIME...MOT...LOC 2241Z 208DEG 21KT 3909 10244 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
696 
WWUS53 KGLD 092249
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
449 PM MDT TUE MAY 9 2017

COC063-092330-
/O.CON.KGLD.SV.W.0018.000000T0000Z-170509T2330Z/
Kit Carson CO-
449 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN KIT CARSON COUNTY...

At 449 PM MDT, a severe thunderstorm was located 11 miles south of
Bethune, or 14 miles southwest of Burlington, moving northeast at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 448.
 Highway 385 between mile markers 172 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3934 10206 3905 10230 3908 10252 3937 10246
TIME...MOT...LOC 2249Z 208DEG 21KT 3913 10241 

HAIL...1.50IN
WIND...60MPH
 
$$

Husted
584 
WWUS53 KGLD 092314
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
514 PM MDT TUE MAY 9 2017

COC063-092330-
/O.CON.KGLD.SV.W.0018.000000T0000Z-170509T2330Z/
Kit Carson CO-
514 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL KIT CARSON COUNTY...

At 513 PM MDT, a severe thunderstorm was located 5 miles south of
Burlington, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 435 and 448.
 Highway 385 between mile markers 180 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3916 10221 3921 10233 3936 10233 3934 10206
TIME...MOT...LOC 2313Z 231DEG 23KT 3923 10226 

HAIL...1.50IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:44 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 9, 2:44 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
244 PM MDT Tue May 9 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 240 PM MDT Tue May 9 2017

Closed upper low is still centered near the Arizona/Mexico border
with diffluent southwest flow over the Southern Plains extending into
the Central Rockies and Central High Plains. A stalled front is
beginning to lift north as a warm front wind is now orientated just
south of Interstate 70.

This afternoon-Tonight: Shortwave trough currently rotating around
eastern periphery of closed low will continue to move over eastern
Colorado with large scale ascent and deep plume of moisture
spreading towards our CWA. Thunderstorm activity should initially be
in eastern Colorado, though I can't rule out isolated activity along
frontal zone (hinted at by some short range guidance). Models
continue to favor increasing coverage from the west, with
propagating eastward along frontal zone (likely dependent on cold
pool development).

Deep shear is already in place with effective shear values shown by
RAP in the 40kt+ range. Instability is still building and this may
be the biggest question mark for most of our CWA due to impacts of
cloud cover. Models are showing max CAPE values in excess of 1500
J/KG by 6 PM MDT which is adequate, but trends haven't matched up
yet. Another consideration is potential for enhanced low level shear
along frontal zone that could support tornado development
(particularly in our west), but this still seems conditional on more
discreet cells in this region (current trend is towards clusters.
Early in the event (over eastern Colorado) we may see thunderstorms
training and this could support a better chance for flash flooding.
Storm motions are generally going to be 30kt or higher, so flood
threat will be more localized and limited to early part of the event
tonight.

Wednesday: Models show a region of subsidence/dry slot shifting over
our CWA during the morning hours before large scale ascent
overspreads our CWA during the afternoon. Expect shower and
thunderstorm coverage to increase across the area through the
afternoon. Front will push back south shifting main axis of
instability with it, but we may still see a limited severe threat
with lingering elevated instability. A greater concern will be the
slow storm motions and potential for back building of thunderstorms
that could create a better threat for flash flooding than today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue May 9 2017

Thunderstorms and rain will start off the extended period due to a
closed low pressure system continuing its way northeast towards the
CWA. Wednesday night will likely be the ideal time for storms to
develop as instability is the best. But, as the overnight hours
progress the instability factors start to diminish and most of the
precipitation turns to rain (with isolated lightning possible).

Thursday, the closed low shifts east before moving over the CWA and
skirts to the south of the area. This will keep most of the
instability to the south and continue rain chances over the area
(will not rule out isolated non-severe storms though). The rain is
expected to diminish through the afternoon from northwest to
southeast as the low moves southeast. By the end of the day, a ridge
is expected to move into the region from the west.

Friday through the weekend will primarily be dry due to the ridge
sitting over the CWA. By the end of the weekend southwest flow will
start to push into the region and bring moisture into the area. This
is due to a trough developing over the Pacific Northwest.

Monday will be a day to keep an eye on due to an upper level
shortwave trough looking to move through the trough and over the
region. This could potentially bring thunderstorm chances to
portions of the area (current guidance is showing along and north of
Interstate 70). Tuesday looks to dry out again with that shortwave
moving northeast of the region.

Temperatures during the period will be in the 50s/60s on Thursday due
to the region being on the back side of that trough. Friday will
increase into to the 70s. The weekend through Tuesday will be in the
80s, with Tuesday seeing some decreasing temperatures along the
northwest portion of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue May 9 2017

MVFR cloud deck is in the process of moving over KGLD, and should
shift north of the terminal during the early TAF period. VFR
conditions should then prevail at both KGLD and continue to
prevail at KMCK through the evening period. A front will be near
KGLD and will be a focus for shower and thunderstorm development
this afternoon and evening. Activity will develop this afternoon
first over northwest Kansas then spread into southwest Nebraska
later this evening. Heavier thunderstorms may result in vis/cig
decreases, but confidence wasn't high enough in timing to
introduce in TAFs.

South of the front winds will shift to the south then southwest,
while north of the front (at KMCK) they should remain out of the
east. These easterly winds are expected to lead to stratus
development (possibly fog), and current guidance supports cigs
prevailing in the MVFR category (possibly IFR). Vis due to light
fog is less certain and models currently do not show this.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, May 9, 10:56 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1056 AM MDT Tue May 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1056 AM MDT Tue May 9 2017 /1156 AM CDT Tue May 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorm activity will develop this afternoon in Colorado and
Kansas, and spread northeast and increase in coverage this evening.
Severe thunderstorms are possible this afternoon through the evening
hours, with the best chance for severe weather along and west of
Highway 27. The severe threat will begin to decrease from the west to
the east after 8 PM MDT (9 PM CDT). Large hail and damaging winds
will be the main threats across the area. Tornadoes will be possible
mainly west of the Colorado state line this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible once again Wednesday afternoon
and evening across the area, with the best chance for severe weather
south of Interstate 70. Large hail and damaging winds will be the
main threats.

Locally heavy rainfall from slow moving thunderstorms over already
saturated soils may lead to flash flooding Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM MDT (4 PM CDT) this
afternoon through this evening.

In the hours before

Special weather statement, May 9, 3:00 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT TUE MAY 9 2017

COZ092-092115-
Cheyenne County CO-
300 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Eads, or 36 miles southwest of Cheyenne Wells,
moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10302 3869 10269 3861 10275 3862 10276
      3861 10305 3862 10306
TIME...MOT...LOC 2100Z 201DEG 22KT 3858 10294

Husted
Special weather statement, May 9, 3:15 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM MDT TUE MAY 9 2017

COZ092-092145-
Cheyenne County CO-
315 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kit Carson, or 32 miles southwest of Cheyenne
Wells, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 10300 3878 10263 3861 10274 3862 10304
TIME...MOT...LOC 2115Z 201DEG 21KT 3863 10290

Husted
Special weather statement, May 9, 3:46 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT TUE MAY 9 2017

COZ092-092215-
Cheyenne County CO-
346 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 21 miles west of Cheyenne Wells, moving north at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10270 3868 10291 3895 10286 3891 10254
TIME...MOT...LOC 2146Z 192DEG 12KT 3876 10275

Husted
Special weather statement, May 9, 4:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT TUE MAY 9 2017

COZ091-092-092245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445
PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cheyenne Wells, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 180 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10246 3895 10266 3928 10262 3923 10225
TIME...MOT...LOC 2218Z 194DEG 30KT 3898 10253

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:59 PM MDTSpecial Weather StatementGLDYuma31 min
May 9, 3:00 PM MDTSpecial Weather StatementGLDCheyenne15 min
May 9, 3:15 PM MDTSpecial Weather StatementGLDCheyenne30 min
May 9, 3:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
May 9, 4:18 PM MDTSpecial Weather StatementGLDKit Carson27 min
May 9, 5:29 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
May 9, 5:57 PM MDTSpecial Weather StatementGLDCheyenne18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.